Ask a doctor

Accutane 2nd Time Around Makes a Difference?

I have been on Accutane and after 10 months of being off of it, I started to break out again. Should I consider going on Accutane again? Or start trying to antibiotics to try and clear up my skin?

Doctor Answers (3)

Try Other Modalities and then Try Accutane Again

+4

Many dermatologists, including myself, are "guilty" of underdosing our Accutane patients. This is done for the patient's comfort and as a means of obviating Accutane's troublesome side effects such as dryness, rashes, nosebleeds etc. However, this is at a cost of total eradication of acne.

The story of your acne recurring after ten months off Accutane is fairly common. Few of the patients with the more moderate, severe acne need a second course. But I do share, Dr. Chen's experience in that approximately 1/3 rd of the severely afflicted acne patients require a second treatment.

My recommendation would be that you continue to see your dermatologist. A hormonal work up to rule out polycystic ovary disease or other endocrine disorder might be of value. Perhaps, you could be placed on the new dapsone gel, Aczone, or a birth control pill such as Yaz..

If these measures fail, and you experienced no laboratory or clinical problem with Accutane the first time, a second course, consisting of a higher dose, should work.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Accutane, second course

+4

Although you would likely benefit (in the long run) from a second course of accutane, I would suggest trying a maintenance regimen of topical agents including a retinoid (retin-a, differin, tazorac), and/or combination benzoyl peroxide/antibiotic product (e.g. duac, benzaclin) if you are not already using one or consider a hormone-based prescription medications if your acne clearly gets worse around the time of your periods. In practice, I find that about 1/3 of patients with severe, recalcitrant acne who have been on a full course of Accutane, find that they need a second course. The greatest number of courses I have administered in a patient is 4 (rare).

Good luck.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Second course may be in your future

+2

It's hard to say without examining you: you may have only a slight flare which responds to topical and/or oral anitbiotics.  There are some new topical medications, such as dapsone gel (Aczone), which take away  a lot of the redness and inflammation from your recurring acne lesions.  But if topical medications don't control it, and it appearshat you'll need another long-term committment to oral antibiotics, then a second 5-month course of Accutane may be just what you need.

Boca Raton Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...